Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 170, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 13, 2021, 9:01 PM EDT for 6 counties in New York. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2021, 9:01 PM EDT (01:01 UTC)
- Expired
- Jul 13, 2021, 10:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Cayuga County, NY, Cortland County, NY, Onondaga County, NY, Schuyler County, NY, Seneca County, NY, Tompkins County, NY
The radar
The Ft Drum radar (KTYX), 93 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 9:04 PM EDT | TSTM WND DMG | 3 N Taughannock Falls, NY | TREES DOWN AND A PORCH SCREEN RIPPED OUT ON BILL GEORGE ROAD. TIME ESTIMATED FROM RADAR. |
| Jul 13, 9:28 PM EDT | TSTM WND DMG | 2.56 Se Baldwinsville, NY | THUNDERSTORM WINDS KNOCKED DOWN TREE BLOCKING ROADWAY NEAR VAN BURNEN RD EXIT ON SB ROUTE 690. |
| Jul 13, 9:28 PM EDT | TSTM WND DMG | Baldwinsville, NY | THUNDERSTORM WIND DAMAGE KNOCKED TREE DOWN BLOCKING A ROADWAY. |
| Jul 13, 9:55 PM EDT | TSTM WND DMG | De Witt, NY | TREE DOWN ON HOUSE AND CAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 1:37 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291
WUUS51 KBGM 140101
SVRBGM
NYC011-023-067-097-099-109-140200-
/O.NEW.KBGM.SV.W.0170.210714T0101Z-210714T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
901 PM EDT Tue Jul 13 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Central Seneca County in central New York...
Eastern Schuyler County in central New York...
Cayuga County in central New York...
Western Cortland County in central New York...
Onondaga County in central New York...
Tompkins County in central New York...
* Until 1000 PM EDT.
* At 900 PM EDT, severe thunderstorms were located along a line
extending from Montezuma to near Sheldrake to near Odessa, moving
northeast at 30 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, Ithaca, Auburn, De Witt,
Lysander, Cortland and Van Buren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms produced widespread wind
damage in Yates County. SEEK SHELTER NOW inside a sturdy structure
and stay away from windows! Heavy rainfall is occurring with these
storms, and may lead to flash flooding. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 4322 7609 4320 7608 4320 7604 4254 7604
4229 7673 4229 7679 4302 7679 4303 7650
4310 7650 4311 7647 4322 7648 4323 7630
4320 7627 4322 7626 4324 7627 4324 7626
4320 7622 4322 7620 4327 7621
TIME...MOT...LOC 0100Z 238DEG 27KT 4304 7673 4271 7674 4238 7673
HAIL...0.88IN
WIND...70MPH
$$
TAC1 follow-up statement
692
WWUS51 KBGM 140133
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
933 PM EDT Tue Jul 13 2021
NYC097-099-140142-
/O.CAN.KBGM.SV.W.0170.000000T0000Z-210714T0200Z/
Seneca NY-Schuyler NY-
933 PM EDT Tue Jul 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SENECA AND EASTERN
SCHUYLER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.
LAT...LON 4320 7608 4320 7604 4254 7604 4231 7669
4255 7670 4255 7659 4261 7666 4267 7668
4271 7673 4301 7672 4302 7671 4303 7650
4322 7648 4323 7630 4320 7627 4322 7626
4324 7627 4320 7622 4322 7620 4327 7621
TIME...MOT...LOC 0132Z 270DEG 27KT 4315 7646 4282 7647 4249 7646
$$
NYC011-023-067-109-140200-
/O.CON.KBGM.SV.W.0170.000000T0000Z-210714T0200Z/
Cayuga NY-Cortland NY-Onondaga NY-Tompkins NY-
933 PM EDT Tue Jul 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR CAYUGA...WESTERN CORTLAND...ONONDAGA AND TOMPKINS COUNTIES...
At 932 PM EDT, severe thunderstorms were located along a line
extending from Plainville to near Owasco to near Ithaca, moving east
at 30 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, Ithaca, Auburn, De Witt, Lysander,
Cortland and Van Buren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4320 7608 4320 7604 4254 7604 4231 7669
4255 7670 4255 7659 4261 7666 4267 7668
4271 7673 4301 7672 4302 7671 4303 7650
4322 7648 4323 7630 4320 7627 4322 7626
4324 7627 4320 7622 4322 7620 4327 7621
TIME...MOT...LOC 0132Z 270DEG 27KT 4315 7646 4282 7647 4249 7646
HAIL...0.88IN
WIND...70MPH
$$
TACWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:56 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 13, 7:56 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
756 PM EDT Tue Jul 13 2021
.SYNOPSIS...
Warm and humid conditions are expected today through Wednesday with
multiple chances of showers and thunderstorms. Some storms could be
strong, with the main threat being gusty winds. Localized flash
flooding will be possible with these repeating batches of rain.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
630 pm update...
Adjusted timing for next batch of showers and thunderstorms
moving into the area now. Lowered cloud cover early on. Upped
dewpoints. convection has a warm humid air mass with plenty of
low level instability to feed off of. Severe weather mostly due
to damaging winds will continue this evening. flash flood and
severe thunderstorm watches continue.
previous discussion...
Isolated thunderstorms have begun to fire up west of I-81
moving to the NNE. CAPE values between 2000-2500 j/kg and
effective bulk shear values between 40 and 50kts are driving the
development of these storms. Mid- level lapse rates are
pointing to a slight mid-level cap, hindering development of
some of these storms. During the early evening hours, a low
level jet around 850mb will begin to strengthen as a shortwave
trough moves into the eastern Great Lakes region. CAMs are
pointing to a better organized convective system developing and
moving across our area from west to east. Heavy rain and strong
winds are the main threats, but the possibility of a tornado
cannot be ruled out over our northern counties as 0-1 km
helicity and bulk shear values look to increase as the shortwave
trough approaches the region. Convection is expected to be over
after a little after midnight. The moist atmosphere will bring
a chance for morning fog along our river valleys and low laying
areas.
A Severe Thunderstorm Watch has been issued for
the our area minus the Catskills and Poconos. Heavy rain and
strong winds as the main threats. A Flash Flood Watch has also
been issued for the Twin Tiers and Wyoming Valley until midnight.
This area has been hard hit the last few days with heavy rain
and another heavy downpour could cause more flooding issues in
these sensitive areas.
Wednesday will be another active day for thunderstorms. The
shortwave trough will continue to move eastward, pushing a
boundary through our area beginning in the early afternoon.
CAMs are pointing to convection initiating along this boundary
in a SW to NE line, as bulk shear vectors will be aligned along
the boundary. CAPE values will be about 1500-2000 j/kg so there
will be a good chance for strong storms to develop. Flooding is
a concern again, considering all the rain the region has
received over the last several days. The rainfall accumulations
received on Tuesday evening will help determine flooding
threats for Wednesday evening. Highs during the day are expected
to be in the low to mid 80s. The boundary passing through the
region will help keep temperatures down.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
315 PM Update...
Trends continue to suggest that weak high
pressure with drier air will work into the area during Wednesday
night and Thursday. It will remain warm, but moisture values
will drop into more comfortable levels and much of the guidance
indicates we will salvage one day this week without rain in the
area.
Meanwhile, a low amplitude trough and attendant cold front will be
moving slowly across the Great Lakes, with increasing moisture
expected ahead of its arrival on Friday. Shower and thunderstorm
chances look to ramp up again Friday through Saturday as the front
and trough slow down on their transit through the northeast.
Depending on the exact timing of upper level features and diurnal
trends in instability, a few stronger thunderstorms will be possible
Friday and Friday evening as sufficient shear and instability are
present in model solutions.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
315 PM Update...
The long term forecast mostly hinges on the future of the
trough and cold front passing through the area during this
period. The latest model trends suggest a broadening of the
approaching trof and therefore some slowing to the approach of
the surface front. There's still significant spread in the
models, but most seem to support stalling out the trough to our
west on Saturday...and inching into CNY by Sunday. A complete
frontal passage now looks to be slowed until Monday. This would
delay any return to drier conditions until early next
week...thus shower and thunderstorm chances will last right
through the weekend. High moisture content could again spell
trouble with heavy rain and potential localized flooding.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
740 pm update...
The first round of showers and thunderstorms has gone through
with a second round between 1 and 5z. Vsbys could drop to IFR
and cigs could drop to MVFR with any direct hit. Winds will
mostly stay below 20 kts. Behind the convection cigs will fall
to MVFR for all but ITH/SYR late tonight into Wednesday
morning.
ELM should again have IFR vsby fog late tonight with the MVFR
cigs. AVP is already in the marine air with MVFR cigs now. Cigs
should fall to IFR there from 5 to 12z. Return to VFR at all
sites by 15z.
Scattered showers and thunderstorms will drop south Wednesday
starting midday at SYR/RME then south central NY afternoon.
Coverage and confidence too low to include restrictions at this
time.
South wind at 5 to 8 kts this evening will become late and
variable late tonight. Wednesday morning southwest winds at 10
kts shift to west.
Outlook...
Wednesday night through Friday morning...Mainly VFR, but valley
fog probable for late nights-early mornings, mainly at KELM.
Friday afternoon through Sunday...Chance of showers and
thunderstorms with associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ038-039-
043-044-047.
NY...Flash Flood Watch until midnight EDT tonight for NYZ022-024-
055-056.
&&
SYNOPSIS...TAC
NEAR TERM...JTC/TAC
SHORT TERM...JAB/MPH
LONG TERM...JAB/MPH
AVIATION...TACHazardous weather outlook, Jul 13, 1:43 PM EDT, 7 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 143 PM EDT Tue Jul 13 2021 NYZ009-015>018-023-025-036-037-044-045-141745- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler- Tompkins-Madison-Southern Oneida-Cortland-Chenango- 143 PM EDT Tue Jul 13 2021 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ046-057-062-PAZ040-048-072-141745- Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne- 143 PM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms may occur later this afternoon and tonight. Some storms may produce brief heavy downpours and poor drainage flooding, but widespread hazardous weather is not expected in the Western Catskills or Northern Poconos. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ022-024-055-056-PAZ038-039-043-044-047-141745- Steuben-Chemung-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna- Luzerne- 143 PM EDT Tue Jul 13 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Jul 13, 5:03 PM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
503 PM EDT Tue Jul 13 2021
NYZ016-017-132115-
Southern Cayuga-Seneca-
503 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SENECA AND
NORTHWESTERN CAYUGA COUNTIES...
At 502 PM EDT, a strong thunderstorm was located over Cayuga, or near
Seneca Falls, moving northeast at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Auburn, Sennett, Montezuma, Tyre, Cayuga, Lehigh Vallley Junction,
Throopsville and Fosterville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.
LAT...LON 4301 7649 4287 7663 4295 7682 4302 7680
4303 7650
TIME...MOT...LOC 2102Z 205DEG 30KT 4295 7671
BJGSpecial weather statement, Jul 13, 5:30 PM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
530 PM EDT Tue Jul 13 2021
NYZ009-037-132200-
Southern Oneida-Northern Oneida-
530 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONEIDA COUNTY...
At 530 PM EDT, a strong thunderstorm was located over Blossvale, or
near Camden, moving north at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Rome, Lee, Camden, Florence, Ava, Taberg, Blossvale, Point Rock and
Glenmore.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4322 7561 4328 7585 4348 7581 4342 7553
4350 7536 4350 7534
TIME...MOT...LOC 2130Z 199DEG 28KT 4329 7570
BJGLocal storm report, Jul 13, 6:03 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
603 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 3 SSW FLORENCE 43.39N 75.79W
07/13/2021 ONEIDA NY 911 CALL CENTER
TREE DOWN ON WIRES.
&&Local storm report, Jul 13, 8:47 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
847 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG BRADFORD 42.37N 77.10W
07/13/2021 SCHUYLER NY 911 CALL CENTER
TREE AND WIRES DOWN BLOCKING ROAD.
&&Local storm report, Jul 13, 8:55 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
855 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST PENN YAN 42.66N 77.05W
07/13/2021 M78 MPH YATES NY MESONET
&&Local storm report, Jul 13, 8:57 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
857 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG DRESDEN 42.68N 76.96W
07/13/2021 YATES NY 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN.
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:27 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Seneca, Steuben, Tompkins, Yates | 48 min |
| Jul 13, 9:10 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Cortland, Schuyler, Tioga, Tompkins | 65 min |
| Jul 13, 9:32 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 43 min |
| Jul 13, 9:36 PM EDT | Tornado Warning | BGM | Tioga | 24 min |
| Jul 13, 9:57 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Madison, Oneida, Onondaga | 63 min |
| Jul 13, 10:07 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Delaware, Madison, Otsego and 2 more | 53 min |
| Jul 13, 10:51 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 24 min |
| Jul 13, 10:57 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Madison, Oneida, Otsego | 63 min |
| Jul 14, 12:00 AM EDT | Special Weather Statement | BGM | Sullivan | 45 min |
| Jul 14, 1:30 PM EDT | Special Weather Statement | BGM | Chenango | 45 min |
| Jul 14, 1:44 PM EDT | Special Weather Statement | BGM | Chemung | 31 min |
| Jul 14, 1:46 PM EDT | Special Weather Statement | BGM | Tioga | 44 min |
| Jul 14, 2:34 PM EDT | Special Weather Statement | BGM | Tioga | 41 min |
| Jul 14, 2:38 PM EDT | Special Weather Statement | BGM | Otsego | 52 min |
| Jul 14, 3:00 PM EDT | Special Weather Statement | BGM | Madison | 45 min |
| Jul 14, 3:18 PM EDT | Special Weather Statement | BGM | Broome | 42 min |
| Jul 14, 3:30 PM EDT | Special Weather Statement | BGM | Otsego | 45 min |
| Jul 14, 4:01 PM EDT | Special Weather Statement | BGM | Delaware | 44 min |
| Jul 14, 4:03 PM EDT | Special Weather Statement | BGM | Schuyler | 42 min |
| Jul 14, 4:48 PM EDT | Special Weather Statement | BGM | Cortland | 42 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.